Nebraska, 2019

Hail in Nebraska, May 23, 2019

May 23, 2019 · NWS GLD · 1 event in 1 county or zone

Thunderstorm produces large hail near Stratton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorm produces large hail near Stratton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 6:05 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 23, 6:05 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
605 PM MDT Thu May 23 2019

.MESOSCALE DISCUSSION...
Issued at 548 PM MDT Thu May 23 2019

As was indicated earlier, storm intensity has increased from
earlier as elevated CAPE has also increased. This should last for
another hour or two before the storm intensity begins to weaken as
the next round of storms begin to develop.

Water vapor imagery continues to show a corridor of moisture in
the same location as earlier in the day, lowering confidence that
storms will spread over the forecast area from the west. What may
be more likely is storm activity increases east of the CO border,
forming more of a line that spreads east.

Effective shear will be even stronger this evening, which gives
concern that the hail threat will be even greater for the next
couple of hours before declining.

&&

.UPDATE...
Issued at 439 PM MDT Thu May 23 2019

So far hail reports have been on the low side of the severe
spectrum. As the afternoon progresses, effective shear will remain
the same however the elevated CAPE will increase. Therefore have
expanded the severe thunderstorm watch north to the Nebraska line.

Latest radar imagery is showing the next round of storm activity
already moving over Southern Colorado. This storm activity will
move into the forecast area around 6 PM MT. Storms should be in a
broken, if not solid, line as they move into the forecast area.
Storms will then spread east, exiting the Norton/Graham counties
around midnight.  Once the storms form more of a squall line the
threat for the larger hail should diminish (golf ball size).

Confidence of flooding occurring is not quite high enough at this
time to issue a watch. Storms will continue to be moving quickly
through the evening. In addition there is a vary narrow swath of
rainfall amounts close to 1.5", while 6 hour flash flood guidance
is 2.2-2.4".

&&

.SHORT TERM...(This evening through Friday)
Issued at 1255 PM MDT Thu May 23 2019

18Z Water Vapor Imagery, RAP analysis indicated large closed low
circulation centered near the four corners region, with 1.5 pvu
fields indicating several smaller amplitude troughs moving through
the flow around it. At the surface, frontal zone was well to the
south of the area and generally ran parallel to the KS and OK
state line and then southwest through the Texas panhandle. Main
short term forecast concerns will center around thunderstorms and
precipitation amounts through tonight, followed by fog and near
freezing conditions tonight.

Thunderstorms have continued to redevelop in broad area of
isentropic ascent/WAA to the north of frontal zone. With
persistent moist flow over the front, storms continue to redevelop
and should continue to do so through the evening. Expect periods
of precipitation to continue through the evening hours, before
short wave trough moves over area, shifting winds to the west
aloft and ending any forced ascent around 06Z. Elevated
instability as per MUCAPES around 2000 J/KG are expected across
southeastern zones through the evening will help drive stronger
storms in this area. While storms not rooted in surface, elevated
shear profiles around 40 kts and aforementioned instability will
support a few severe hail storms south of a Weskan to Norton line
tonight. With saturated ground and several rounds of storms, am a
little concerned about flooding. However storms have been moving
fast enough to limit accumulations to under 0.2 of an inch each
round. While there is a high likelihood standing water may become
an issue tonight, quick storm motions should limit the flash
flooding threat and do not anticipate a watch at this point.

Persistent, near saturated easterly flow will maintain a low cloud
deck that should gradually lower into fog before midnight. As
system clears out storms, think there will be a 3 or 4 hour window
where a few pockets of dense fog may occur, before surface winds
shift to the west and airmass dries. With potential for
thunderstorms for a good part of this period, confidence too low
to issue any kind of fog highlight at this point in time.

As skies clear out around sunrise, expect to see temperatures dip
into eastern Colorado to around 34 bringing at least a small
threat for frost to form. Think there are a lot of things that
will have to be timed just right for this to become a widespread
problem, but this should be monitored.

On Friday, expect dry conditions, westerly winds and temperatures
rebounding to near 80 at many locations behind todays system.

.LONG TERM...(Friday night through Thursday)
Issued at 325 PM MDT Thu May 23 2019

Overview: An active pattern characterized by a persistent upper
level ridge over the Deep South/Southeast and troughing aloft over
the Intermountain West/Rockies will prevail through early next
week. Long range guidance suggests that the ridge over the eastern
CONUS will relent /break down/ mid-week as an upper level low
digs southeast from the Northwest Territories/Nunavut to the Upper
Great Lakes and OH Valley.

Sat-Tue: A series of shortwaves will round the base of the trough
over the Intermountain West and eject northeast across the High
Plains in this period. Meanwhile -- southerly flow on the western
periphery of the ridge over the Southeast/Deep South will maintain
rich low-level moisture advection from the western GOMEX into
portions of the Southern/Central Plains. In such a pattern, expect
above normal chances for convection and episodic severe weather.
Although the greatest potential for convection will likely be
during the aft/eve hours (climatology) -- convection will remain
possible during the overnight and early morning hours.

Wed-Thu: At this time, long range guidance indicates that
confluent flow aloft will prevail over the Rockies/High Plains by
mid-week -- suggesting at or below normal chances for
precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 548 PM MDT Thu May 23 2019

VFR to IFR conditions forecast for the TAFs. Main concern will be
timing the ceiling category changes during the first 6 hours of
the TAF. At this point, looks like KGLD will raise to VFR after
the second round of storms move east of the site. However KMCK
will fall to IFR then raise back to MVFR behind the second round
of storms. What is concerning is that there is not a clear
distinction of whether the ceiling will increase to MVFR for KMCK
or remain at IFR. Due to a lack of confidence as far as which way
to go, decided to remain with the consensus for the TAF.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...JTL
UPDATE...JTL
SHORT TERM...JRM
LONG TERM...VINCENT
AVIATION...JTL
Hazardous weather outlook, May 23, 4:34 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
434 PM MDT Thu May 23 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242245-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
434 PM MDT Thu May 23 2019 /534 PM CDT Thu May 23 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Several rounds of thunderstorms are expected through the early
evening, before precipitation ends from west to east after 8 PM MDT
(9 PM CDT). Storm intensity will reach a peak by 7 PM CDT.  While
lightning and periods of heavy rain will be the most widespread
threat today, a few storms may produce hail up to hen egg size. The
best chance for large hail will be east of a Benkelman to Goodland
and Tribune line.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Isolated to scattered thunderstorms are expected from Friday into
Tuesday. It will be possible that some of these storms could become
severe and also produce locally heavy rainfall. As storms are
expected to form over the same general area each day, be on the
lookout for rising water and potential flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon and evening. Any reports
on social media or by phone are greatly appreciated.

JTL

In the hours before

Local storm report, May 23, 6:04 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             10 NNW LEOTI            38.61N 101.45W
05/23/2019  E1.00 INCH       WICHITA            KS   PUBLIC

&&
Local storm report, May 23, 6:19 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 NE NORTON             39.89N 99.83W
05/23/2019  E1.00 INCH       NORTON             KS   EMERGENCY MNGR

&&
Local storm report, May 23, 7:02 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             6 SE BREWSTER           39.29N 101.32W
05/23/2019  E1.75 INCH       THOMAS             KS   PUBLIC

            UP TO GOLF BALL SIZED HAIL REPORTED. HAIL
            COVERED THE GROUND. TIME ESTIMATED FROM
            RADAR.

&&
Local storm report, May 23, 7:04 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             10 S BREWSTER           39.22N 101.38W
05/23/2019  E1.50 INCH       THOMAS             KS   PUBLIC

            UP TO PING PONG BALL SIZED HAIL REPORTED VIA
            FACEBOOK.

&&
Local storm report, May 23, 7:17 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             2 NNW BLAKEMAN          39.84N 101.13W
05/23/2019  M0.75 INCH       RAWLINS            KS   TRAINED SPOTTER

&&
Local storm report, May 23, 7:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             8 N LEOTI               38.60N 101.36W
05/23/2019  E1.75 INCH       WICHITA            KS   PUBLIC

            VIA FACEBOOK.

&&

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hitchcock

When
May 23, 7:40 PM CST
Where
Hitchcock County, 1.73 mi WSW of Swanson Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
40.170, -101.130

Hail lasted for a few minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828037.